Alert archive / Hawaii / Winter Storm Warnings in 2016
Winter Storm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Dec 10, 2016, 3:20 AM HST for Hawaii County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2016, 3:20 AM HST (13:20 UTC)
- Expired
- Dec 11, 2016, 3:34 AM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
230 WWHW40 PHFO 101320 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 AM HST SAT DEC 10 2016 ...WINTER STORM WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET THROUGH MIDNIGHT... .AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE BIG ISLAND SUMMITS THROUGH MIDNIGHT. HIZ028-110400- /O.UPG.PHFO.WW.Y.0002.000000T0000Z-161210T1600Z/ /O.NEW.PHFO.WS.W.0003.161210T1320Z-161211T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 320 AM HST SAT DEC 10 2016 ...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THIS REPLACES THE WINTER WEATHER ADVISORY WHICH IS NO LONGER IN EFFECT. * LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET * HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND POOR VISIBILITIES. * ACCUMULATIONS...NEW SNOW ACCUMULATION OF 6 TO 12 INCHES. * TIMING...THROUGH MIDNIGHT. * IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. IF YOU ARE CAMPING IN THE AREA...CONSIDER MOVING TO A LOWER ELEVATION. && $$
3 follow-up statements
981 WWHW40 PHFO 110120 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 320 PM HST SAT DEC 10 2016 ...WINTER STORM WARNING IN EFFECT FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET THROUGH MIDNIGHT... .AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE BIG ISLAND SUMMITS THROUGH MIDNIGHT. HIZ028-111000- /O.CON.PHFO.WS.W.0003.000000T0000Z-161211T1000Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 320 PM HST SAT DEC 10 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET * HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND POOR VISIBILITIES. * ACCUMULATIONS...NEW SNOW ACCUMULATION OF 2 TO 4 INCHES THIS EVENING. LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE AFTER MIDNIGHT. * TIMING...THROUGH MIDNIGHT. * IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. IF YOU ARE CAMPING IN THE AREA...CONSIDER MOVING TO A LOWER ELEVATION. && $$ FOSTER
243 WWHW40 PHFO 110412 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 612 PM HST SAT DEC 10 2016 ...WINTER STORM WARNING IN EFFECT THROUGH EARLY SUNDAY MORNING FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET... .AN UPPER LEVEL DISTURBANCE MOVING OVER THE EASTERN END OF THE STATE WILL RESULT IN OCCASIONAL MODERATE TO HEAVY SNOW FOR THE BIG ISLAND SUMMITS THROUGH EARLY SUNDAY MORNING. HIZ028-111600- /O.EXT.PHFO.WS.W.0003.000000T0000Z-161211T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 612 PM HST SAT DEC 10 2016 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET * HAZARD TYPES...HEAVY SNOW...BLOWING AND DRIFTING SNOW...AND POOR VISIBILITIES. * ACCUMULATIONS...NEW SNOW ACCUMULATION OF 2 TO 4 INCHES THIS EVENING....WITH ADDITIONAL SNOW ACCUMULATIONS POSSIBLE AFTER MIDNIGHT. * TIMING...THROUGH EARLY SUNDAY MORNING. * IMPACTS...VERY DANGEROUS DRIVING AND HIKING CONDITIONS. * WINDS...SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO 45 MPH * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. BREEZY CONDITIONS ARE ALSO POSSIBLE...WHICH WILL MAKE TRAVEL VERY HAZARDOUS. AVOID TRAVEL TO THE SUMMITS UNTIL CONDITIONS IMPROVE. && $$ HOUSTON
481 WWHW40 PHFO 111334 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST SUN DEC 11 2016 HIZ028-112200- /O.CAN.PHFO.WS.W.0003.000000T0000Z-161211T1600Z/ /O.NEW.PHFO.WW.Y.0003.161211T1334Z-161211T2200Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 334 AM HST SUN DEC 11 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON HST TODAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER WEATHER ADVISORY FOR FREEZING DRIZZLE AND FOG...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. * LOCATION...BIG ISLAND SUMMITS ABOVE 12000 FEET * HAZARD TYPES...FREEZING DRIZZLE AND FOG. * ACCUMULATIONS...UP TO ONE-QUARTER INCH OF ICE. * TIMING...THROUGH THIS MORNING. * IMPACTS...HAZARDOUS DRIVING DUE TO ICING ON ROADS AND FREEZING FOG. * WINDS...SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS TO 70 MPH * TEMPERATURES...IN THE UPPER 20S TO LOWER 30S THIS MORNING...RISING TO THE LOW TO MID 30S AROUND NOON. * VISIBILITIES...BELOW ONE QUARTER MILE AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE OR FOG WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ HOUSTON
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Dec 9, 8:57 PM HST, 6 hours 23 minutes earlier.
Area forecast discussion, Dec 9, 8:57 PM HST, 6 hours 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 857 PM HST Fri Dec 9 2016 .SYNOPSIS... A trough of low pressure west of the state will keep conditions unsettled through Saturday, with considerable cloudiness and periodic showers affecting the island chain. The trough of low pressure will shift slowly eastward Saturday night through Monday night, resulting in slowly improving conditions across the island chain. Drier weather is then expected Tuesday through Wednesday as weak high pressure builds over the state. This will be short lived however, as unsettled and potentially very rainy weather may return for the latter part of the upcoming work week. && .DISCUSSION... Currently at the surface, a weak trough of low pressure is located just to the west of the state, with a 1026 mb high centered around 1800 miles east-northeast of the island chain. This is resulting in a weak wind regime across the area, with boundary layer flow generally out of the south and southeast. Aloft, a broad upper level trough is located just to the west of the state, with shortwave energy evident just to the southwest of the Big Island and also to the west of Kauai. Infrared satellite imagery shows mostly cloudy to overcast skies across the island chain this evening, with deep layered jet stream enhanced cloud cover east of Kauai. Meanwhile, radar imagery shows two areas of enhanced showers, the first west and southwest of the Big Island and the other west and southwest of Kauai in association with the shortwave disturbances. Main short term concern for tonight revolves around rain chances. Tonight, The surface trough just west of Kauai and the area of high pressure well east of the state, will keep a light south- southeasterly boundary layer flow in place through the night. This will continue to allow deep layer moisture with precipitable water values between 1.5 and 2.0 inches as seen in MIMIC total PW imagery to funnel northward over the island chain. The shortwave disturbances southwest of the Big Island and west of Kauai will provide the necessary lift for shower development as they progress northeastward within the deep southwesterly flow aloft. The most favorable rain chance overnight appear like they will focus over Maui county and the Big Island as well as over Niihau and Kauai. Over Oahu rain chances are expected to remain a bit lower due to the deepest moisture and best forcing for ascent not aligning as well. The Winter Weather Advisory remains in effect for the Big Island Summits overnight as snow continues to fall keeping roadways slick above 12 kft. Saturday through Monday night, Unsettled conditions are expected to continue across the state as the synoptic pattern will be slow to evolve. At the surface, a weak trough of low pressure will remain west of Kauai on Saturday, then slowly shift eastward across the island chain, and finally clear the Big Island around daybreak Tuesday. Aloft, broad upper level troughing will remain centered west of the state through the weekend. As upper ridging builds to the west of the state Monday and Monday night, the upper level trough will shift eastward across the island chain, pushing east of the Big Island by daybreak Tuesday. As for sensible weather details, with the lingering surface trough in the vicinity of the islands along with periodic shortwave disturbances moving over the state in the deep southwesterly flow aloft, conditions will remain unsettled. As a result, we will need to keep rain chances in the forecast through the period. Model relative humidity fields show that the deep layered cloud cover will begin to shift eastward on Saturday, allowing some sunshine to be seen across Oahu and Kauai during the afternoon hours, while considerable cloudiness continues across Maui County and the Big Island. The deep layered clouds will continue to shift eastward Saturday night and Sunday, with some sunshine expected across the entire island chain by Monday. That said, with the weak pressure pattern in place, daytime sea breezes will result in quite a bit of cloud cover over the interior of the islands each afternoon, but for the sunshine fans, at least it won't be as cloudy as the past few days have been. Tuesday through next Friday, Model solutions are in good agreement showing improving conditions Tuesday through Wednesday as weak high pressure builds over the island chain. As a result, we expect rain chances to decrease substantially, and more typical Hawaiian sunshine to return. It appears that this improvement will be short lived however, as both the 00Z GFS and 00Z ECMWF show a deep stacked low developing just to the west of the island chain Wednesday night and moving little through the end of the upcoming work week. Although model solutions differ on the exact details at this time, they both indicate that we may move back into a very unsettled rainy pattern for the latter half of next week. && .AVIATION... A broad area of mid to high level layered clouds will continue to pass over the islands, mainly from Oahu through Big Island. The thickest areas will be over eastern Maui and the Big Island where AIRMET ZULU for light to moderate icing is possible in clouds from 140-FL210. AIRMET SIERRA for mountain obscuration is also posted for Maui and the Big Island. Expect scattered showers drawing up from the south to bring periods of MVFR conditions mainly for islands Molokai through the Big Island and stratiform rain to continue tonight. Oahu should be a tad quieter, with land breezes and prevailing VFR conditions expected. An upper trough just west of Kauai will help fuel towering cumulus /TCU/, and the possibility for isolated thunderstorms for the surrounding waters west of Kauai. AIRMET TANGO for upper level turbulence is posted over the state between FL210-FL400 due to an upper level jet. && .MARINE... Winds and seas will remain below Small Craft Advisory criteria through the weekend and on into the middle of next week. There will be a series of small north and northwest swells through the weekend. A slightly larger northwest swell is expected to arrive Sunday night, peak late Monday and Monday night, then gradually lower Tuesday and Wednesday. Surf heights are expected to remain below advisory levels. A short period north northeast swell arriving on Tuesday and lingering through Thursday may produce advisory level surf along east facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM HST Saturday for Big Island Summits. && DISCUSSION/MARINE...Jelsema AVIATION...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 5:06 PM HST | Winter Weather Advisory | HFO | Hawaii | 10 hr |
Nearby
Winter Storm Warnings in Hawaii, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.